Canada - The manufacturer of oxcarbazepine (Trileptal®) has communicated new safety information concerning the risk of serious dermatological reactions, including Stevens Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), as well as multi-organ hypersensitivity reactions in both children and adults, associated with the use of oxcarbazepine. Oxcarbazepine is indicated for treatment of partial seizures in adults and children ages 6-16 with epilepsy.
1. The reporting rate of SJS and TEN with use of oxcarbazepine currently exceeds the background incidence rate estimates by a factor of 3-10 fold. Some patients have required hospitalization with very rare reports of fatal outcome. Most cases occurred within the first month. Estimates of the background incidence rate for these serious skin reactions in the general population range between 0.5 to 6 cases per million person years.
If a patient develops any skin reaction while taking oxcarbazepine, consideration should be given to discontinuing use and prescribing another anti-epileptic. A diagnosis of SJS or TEN requires immediate discontinuation of oxcarbazepine.
2. A limited number of cases of multi-organ hypersensitivity reactions have been reported in both children and adults in association with the use of oxcarbazepine. Many of these cases resulted in hospitalization and some were considered life threatening. Signs and symptoms of this disorder were diverse; however, patients typically, although not exclusively, presented with fever and rash associated with various organ system abnormalities, including liver, kidney and haematological. Other organ symptoms and signs may occur.
If this reaction is suspected, oxcarbazepine should be discontinued immediately and an alternative treatment started.
3. Approximately 25-30% of patients who have had hypersensitivity reactions to carbamazapine will experience hypersensitivity reactions with oxcarbazepine. Hypersensitivity reactions may also occur in patients without a history of hypersensitivity to carbamazapine.
Reference: Health Canada advisory dated 27 April 2005 at http://www.hc-sc.gc.ca